Utah, 2014

Damaging Wind and Dust Devil in Utah, March 25 to 26, 2014

March 25 to 26, 2014 · NWS SLC · 2 events in 2 counties and zones

A storm began impacting Utah on March 25, bringing increasing winds, followed by showers on March 26. Most of these winds, rain showers, and snow showers did not have any significant impacts, but two isolated events in southern Utah reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm began impacting Utah on March 25, bringing increasing winds, followed by showers on March 26. Most of these winds, rain showers, and snow showers did not have any significant impacts, but two isolated events in southern Utah reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 25, 2:42 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 25, 2:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT TUE MAR 25 2014

.SYNOPSIS...THE FIRST PART OF A MULTI-PART STORM WILL MOVE INTO
THE GREAT BASIN LATE TONIGHT. THE REMAINDER OF THE STORM WILL MOVE
THROUGH THE AREA THURSDAY AND INTO EARLY FRIDAY MORNING. A RIDGE
WILL BUILD OVER THE AREA FRIDAY AFTERNOON AND SATURDAY AHEAD OF
ANOTHER STORM SATURDAY NIGHT AND SUNDAY.

&&

.DISCUSSION...SHORT TERM (THROUGH FRIDAY). GOOD MODEL AGREEMENT
TODAY. BIG EAST PACIFIC TROUGH WILL SLOWLY TRUNDLE INLAND OVER THE
NEXT TWO DAYS. FIRST PART OF THE STORM IS A SURFACE COLD FRONT
THAT CROSSED THE CA/NV BORDER AROUND 20Z. UPPER LEVEL SUPPORT WITH
THIS COLD FRONT IS MEAGER AS THE FRONT ARRIVES IN NORTHWEST UTAH
AROUND 10 TO 12Z WEDNESDAY MORNING. EXPECT SOME PRECIP WITH THE
FRONT AND FOR A FEW HOURS POST FRONTAL...THEN CONDITIONS BECOME
SHOWERY WITH A ENOUGH INSTABILITY TO SUPPORT A FEW THUNDERSTORMS
WEDNESDAY AFTERNOON. THIS FRONT GETS A LITTLE BIT OF A BOOST IN
UPPER SUPPORT AS IT MOVES THROUGH SOUTH/CENTRAL UTAH WEDNESDAY
AFTERNOON AND EVENING. HEAVIEST PRECIP IS LIKELY IN THE MOUNTAINS
OF SOUTH/CENTRAL UTAH. WITH RELATIVELY HIGH SNOW LEVELS AND SHORT
DURATION PRECIP...DO NOT BELIEVE SNOW ADVISORY IMPACTS WILL OCCUR
OVER THE NORTHERN MOUNTAINS WEDNESDAY. ADVISORY MIGHT BE NEEDED IN
SOUTH/CENTRAL MOUNTAINS...BUT NOT UNTIL WED. AFTERNOON.

PLENTY OF PRE-FRONTAL WIND OVER SOUTHERN UTAH WEDNESDAY
MORNING...BUT WINDS WEAKEN QUICKLY BEHIND THE FRONT...AND MUCH OF
UTAH COULD SEE LIGHT AND VARIABLE WINDS WEDNESDAY AFTER THE FRONT
PASSES.

A SERIES OF SUBTLE UPPER TROUGHS COME INLAND ALONG WITH THE PARENT
UPPER TROUGH AND COLD POOL ALOFT ON THURSDAY...SIGNIFICANT COLD
AIR ADVECTION ALOFT AND GOOD INSTABILITY SHOULD GENERATE
OROGRAPHIC SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS THURSDAY
AND THURSDAY EVENING. SNOW LEVELS LOWER TO NEAR VALLEY FLOORS
ACROSS THE NORTH BUT DO NOT EXPECT MUCH IMPACT FROM ACCUMULATING
SNOW AT LOW LEVELS AT THIS TIME...MIGHT NEED A SNOW ADVISORY IN
THE NORTHERN MOUNTAINS THURSDAY.

RIDGE BUILDS INTO THE AREA FRIDAY FOR WARMING AND DRYING.

.LONG TERM (AFTER 00Z SATURDAY)...SHORTWAVE RIDGING CONTINUES TO
BUILD OVER THE GREAT BASIN FRIDAY NIGHT THEN SHIFTS EAST OF THE CWA
ON SAT AS A WARM AND INCREASING SOUTHWEST FLOW DEVELOPS AHEAD OF THE
NEXT PACIFIC TROUGH.

MODELS REMAIN IN FAIR AGREEMENT ON THIS TROF BUT THE GFS HAS GONE TO
A MUCH FASTER SOLUTION WITH THE COLD FRONT ALREADY INTO THE FAR NWRN
CWA BY 00Z SUN WHILE THE EC IS ABOUT 6 HOURS SLOWER.

BOTH BRING FAIRLY WIDESPREAD PRECIP TO ABOUT THE NRN 1/2 OF THE CWA
AND ARE FAIRLY COLD WITH H7 TEMPS DOWN TO AROUND -8C BY 18Z SUN.
THIS SHOULD SEND SNOW LEVELS TO THE NRN VALLEY FLOORS BUT DONT
EXPECT MUCH IMPACT ON TRAVEL AS ACCUMULATION SHOULD BE MAINLY OFF
PAVEMENT SURFACES. PRECIP SHOULD TAPER OFF IN THE AFTN.

THIS IS A RELATIVELY LOW AMPLITUDE WAVE AND THESE ARE THE FIRST
MODEL RUNS INDICATING THIS STRONG OF A SYSTEM SO HAVE ONLY TRENDED
POP AND WX GRIDS TOWARDS THIS WETTER COLDER SOLUTION AS CONFIDENCE
REMAINS ON THE LOW SIDE WITH THIS SYSTEM.

SHORT WAVE RIDGING QUICKLY RETURNS TO THE CWA SUNDAY NIGHT WITH A
WARM SOUTHWEST FLOW AGAIN FOR MON AND MON NIGHT BRINGING BACK WARM
TEMPS. MODELS STILL HAVE A DEEP COLD TROF FOR THE WESTERN US IN THE
TUE/WED TIME FRAME ALTHO CONFIDENCE IN DETAILS AND TIMING
REMAIN LOW.

&&

.AVIATION...GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THE REST OF TODAY THROUGH MOST OF THE NIGHT UNTIL THE COLD
FRONT ARRIVES AND IT NO LONGER LOOKS LIKE WE WILL SEE A SHIFT TO
NORTHWEST TODAY. VFR CONDITIONS WITH MOSTLY CLEAR SKIES WILL PERSIST
THROUGH 06Z TONIGHT...WITH INCREASING CLOUD COVER AFTER 06Z. THE
COLD FRONT SHOULD CROSS THE AIRFIELD AROUND 10Z SHIFTING WINDS TO
NORTHWEST. CIGS WILL FALL BELOW 6000 FT BY 15Z WITH RAIN SHOWERS IN
THE VICINITY.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
AVIATION...HOSENFELD/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 25, 12:29 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
129 PM MDT TUE MAR 25 2014

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
129 PM MDT TUE MAR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTH WINDS CAN BE EXPECTED ACROSS THE REGION
TUESDAY AFTERNOON AND NIGHT.

VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP AFTER MIDNIGHT ACROSS
THE FAR NORTHERN PORTIONS OF THE OUTLOOK AREA. SOUTHWESTERLY
RIDGETOP WINDS WILL RAMP UP ACROSS MUCH OF THE OUTLOOK AREA
TONIGHT AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CROSS THE OUTLOOK AREA DURING THE DAY WEDNESDAY
BRINGING VALLEY RAIN AND MOUNTAIN SNOW TO MUCH OF THE AREA. THE
PARENT STORM SYSTEM WILL CROSS THE REGION LATE WEDNESDAY THROUGH
THURSDAY MAINTAINING MOUNTAIN SNOWFALL...AND LOWERING THE SNOW
LEVELS TO THE VALLEY FLOORS ACROSS THE NORTH DURING THE DAY
THURSDAY.

SIGNIFICANT SNOW ACCUMULATION IS EXPECTED AT HIGHER ELEVATIONS IN
THE CENTRAL AND SOUTHERN MOUNTAINS WEDNESDAY AFTERNOON AND
EVENING. SIGNIFICANT SNOWFALL WILL SPREAD INTO THE NORTHERN
MOUNTAINS THURSDAY. LITTLE IF ANY VALLEY ACCUMULATION IS
ANTICIPATED.

GUSTY AND LOCALLY STRONG SOUTHWEST WINDS ARE EXPECTED ACROSS THE
SOUTHERN OUTLOOK AREA ON WEDNESDAY.

ANOTHER COLD FRONT COULD BRING GUSTY SOUTH WINDS TO THE OUTLOOK
AREA SATURDAY AND ACCUMULATING SNOW TO THE NORTHERN AND CENTRAL
MOUNTAINS SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 70 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 dust devil, 1 thunderstorm wind. Local standard time, as filed.

Dust Devil, Beaver

When
March 25, 5:00 PM MST
Where
Beaver County, Minersville
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.220, -112.920

A trampoline was blown out of a backyard and into some power lines in Minersville. Recorded wind gusts in the area at the time were relatively light, so it is likely that this was caused by a strong dust devil. Time listed is approximate.

Thunderstorm Wind, Washington

When
March 26, 2:35 PM MST
Where
Washington County, 4.96 mi E of Bloomington
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
37.050, -113.510

The St. George AWOS recorded a wind gust of 68 mph.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509072, 509048.